Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 69, NWS Jackson, KY

June 17, 2003Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 9:13 AM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 9:13 AM EDT (13:13 UTC)
Expired
Jun 17, 2003, 12:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171317
FFWJKL
KYC195-171615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
913 AM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  PIKE COUNTY

* UNTIL 1215 PM EDT

* AT 910 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY   RAIN CONTINUALLY DEVELOPING AND MOVING ACROSS PORTIONS OF 
PIKE COUNTY. AN ESTIMATED THREE QUARTERS INCH TO AN INCH OF RAIN HAS 
FALLEN SINCE 8 AM IN THE VICINITY OF ROB FORK...GREASY CREEK...AND 
THE LEVISA FORK OF THE BIG SANDY RIVER IN WESTERN AND SOUTHERN PIKE 
COUNTY.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3753 8197 3726 8235 3720 8256 3725 8263
          3724 8269 3728 8272 3741 8260 3768 8261
          3769 8250 3768 8240 3774 8233 3768 8231
          3763 8218 3757 8215

$$
MCLANE
1 follow-up statement
000 
WGUS73 KJKL 171510
FFSJKL
KYC071-119-195-171600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING CONTINUES FOR...

  FLOYD COUNTY UNTIL 1230 PM
  PIKE COUNTY UNTIL 1215 PM
  KNOTT COUNTY UNTIL NOON

* AT 1105 AM EDT...EMERGENCY RESPONSE OFFICIALS REPORT NUMEROUS 
ROADS IMPASSABLE AND CLOSED DUE TO FLOWING WATER. OFFICIALS REPORT 
OVER TWO FEET OF WATER IN THE GREASY CREEK FIRE DEPARTMENT FACILITY 
IN PIKE COUNTY. HEAVY RAIN PRODUCING STORMS WILL CONTINUE MOVING 
OVER THE SAME AREA AND WILL AGGRAVATE THE CURRENT FLOOD 
PROBLEM.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3720 8254 3719 8298 3725 8310 3740 8311
          3745 8313 3748 8310

$$
MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:19 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 7:19 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FLOOD WATCH INFO
NATIONAL WEATHER SERVICE JACKSON KY
719 AM EDT TUE JUN 17 2003

FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT
MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED.

SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY
TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE
FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED
CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER
VAPOR IMAGERY.

ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN
STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER
LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES
FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR
THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL
REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES
RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING
ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET
DAY SHIFT EVALUATE THE THREAT FOR TONIGHT.

TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN
THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL
MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE
OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE
WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH
PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH.

.JKL...FLOOD WATCH UNTIL 6 PM TODAY FOR ENTIRE AREA.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1008 PM EDT MON JUN 16 2003

IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.

HYSELL

---------------------------------------------------------------------

230  PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

HEINLEIN

In the hours before

Local storm report, Jun 17, 6:12 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
612 AM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    WRIGLEY                   KY   FLASH FLOODS
06/17/03   MORGAN                         DISPATCH REPORTED ONE FOOT
                                          RUNNING WATER ACROSS KY HWY
                                          7 AND HWY 711. DEBRIS
                                          FLOWING ACROSS ROAD.

0605 AM    WRIGLEY                   KY   FLASH FLOODS
06/17/03   MORGAN                         DISPATCH REPORTED TREES
                                          BEING WASHED OUT AND TAKING
                                          DOWN POWER LINES.

RAY
Local storm report, Jun 17, 6:51 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
651 AM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    5  SW SANDY HOOK          KY   FLASH FLOODS
06/17/03   ELLIOTT                        DISPATCH REPORTED RUNNING
                                          WATER ACROSS KENTUCKY
                                          HIGHWAY 7 NEAR SANDY HOOK.
                                          DISPATCH ALSO REPORTED THAT
                                          HIGHWAY 7 WAS BEING CLOSED.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:50 AM EDTFlash Flood WarningJKLMorgan4 hr
Jun 17, 5:06 AM EDTFlash Flood WarningJKLElliott4 hr
Jun 17, 6:38 AM EDTFlash Flood WarningJKLRowan3 hr
Jun 17, 8:00 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 9:04 AM EDTFlash Flood WarningJKLKnott3 hr
Jun 17, 9:26 AM EDTFlash Flood WarningJKLFloyd3 hr
Jun 17, 10:48 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 10:57 AM EDTFlash Flood WarningJKLLetcher3 hr
Jun 17, 12:15 PM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 2:52 PM EDTFlash Flood WarningJKLBreathitt, Lee113 min
Jun 17, 4:04 PM EDTFlash Flood WarningJKLMorgan116 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.